Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 67, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 22, 2008, 4:32 PM MDT for Arapahoe County, Denver County, Douglas County, Colorado. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2008, 4:32 PM MDT (22:32 UTC)
- Expired
- Jun 22, 2008, 5:16 PM MDT
- In force
- 44 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Arapahoe County, CO, Denver County, CO, Douglas County, CO
The radar
The Denver radar (KFTG), 42 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 4:56 PM MDT | NON-TSTM WND GST 60 | Centennial, CO | TREES BLOWN OVER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3050 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 222232
SVRBOU
COC005-031-035-222330-
/O.NEW.KBOU.SV.W.0067.080622T2232Z-080622T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
432 PM MDT SUN JUN 22 2008
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO
SOUTHWESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
SOUTHWESTERN DENVER COUNTY IN NORTHEAST COLORADO
* UNTIL 530 PM MDT
* AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR HIGHLANDS RANCH...OR 13
MILES SOUTH OF DENVER...MOVING EAST AT 14 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHERIDAN...
HIGHLANDS RANCH...GREENWOOD VILLAGE...WESTERN CENTENNIAL...
LITTLETON...ENGLEWOOD AND SOUTHEASTERN DENVER.
STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM...BUT THERE WILL
BE LITTLE RAIN. HOWEVER...THERE MAY BE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM
PASSES.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
LAT...LON 3973 10490 3959 10482 3948 10501 3961 10506
3962 10505 3963 10506 3965 10506 3966 10507
TIME...MOT...LOC 2231Z 277DEG 12KT 3955 10499
$$1 follow-up statement
000
WWUS55 KBOU 222316
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
516 PM MDT SUN JUN 22 2008
COC005-031-035-222325-
/O.CAN.KBOU.SV.W.0067.000000T0000Z-080622T2330Z/
DOUGLAS CO-ARAPAHOE CO-DENVER CO-
515 PM MDT SUN JUN 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DENVER...
SOUTHWESTERN ARAPAHOE AND NORTH CENTRAL DOUGLAS COUNTIES IS
CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.
THE STRONG WINDS THAT PROMPTED THE WARNING HAVE WEAKENED AND WIND
GUSTS ARE EXPECTED TO REMAIN BELOW 55 MPH.
LAT...LON 3973 10490 3959 10482 3948 10501 3961 10506
3962 10505 3963 10506 3965 10506 3966 10507
TIME...MOT...LOC 2315Z 277DEG 12KT 3953 10480
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:25 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 22, 3:25 PM MDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 325 PM MDT SUN JUN 22 2008 .SHORT TERM...PRESENT WATER VAPOR LOOPS SHOWING SHORTWAVE MOVING ACROSS CENTRAL COLORADO. CONVECTION CONTINUES ACROSS MOUNTAINS AND FOOTHILLS...BEGINNING TO SPREAD ONTO PLAINS. RADAR INDICATING MOST OF THE ECHOES AT THE 1.5 DEGREE SCAN. LOWER LEVELS OF ATMOSPHERE DRY AS MOTED BY THE 20S AND 30S DEWPOINTS. MOST OF STORMS...ESPECIALLY ON THE PLAINS PRODUCING GUSTY OUTFLOW WINDS...RADAR VELOCITY SUGGESTING AROUND 30 KTS AT PRESENT. BETTER MOISTURE OVER FAR NORTHEAST CORNER WHERE SOUTHEAST WINDS ADVECTING 50 DEGREE DEWPOINTS INTO AREA. GOODLAND RADAR SHOWING NICE BOUNDARY IN THIS AREA. COULD STILL SEE A FEW STORMS REACHING SEVERE LIMITS THIS EVENING EAST OF THIS BOUNDARY WHERE THE HIGHER DEWPOINTS RESIDE. ALSO...THE SOUTHEAST SURFACE WINDS PROVIDING SOME LOW LEVEL SHEAR. LOOKS LIKE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERNS IN THE NORTHEAST CORNER...WITH GUSTY DOWNBURST WINDS ELSEWEHERE. WAVE TO MOVE EAST OF AREA BY MIDNIGHT...SHOULD SEE A DECREASE IN ACTIVITY DURING THE EVENING. LATEST NAM SHOWS SOME LINGERING QPF FAR EASTERN PLAINS. WILL KEEP SOME LOW POPS THERE AFTER MIDNIGHT. BOUNDARY LAYER WIND AND HUMIDITY PROGS SHOW MOISTURE ADVECTING WESTWARD TOWARD THE FRONT RANGE. COULD SEE SOME STATUS DEVELOPING AS A RESULT. BUT SURFACE WINDS INDICATE DRAINAGE WINDS OVERNIGHT ALONG FRONT RANGE WHICH COULD LIMIT THE WESTWARD EXTENT. ON MONDAY....MODELS SHIFT LOW LEVEL MOISTURE EASTWARD ONTO PLAINS WITH THETA-E EAST OF THE FRONT RANGE. BOTH NAM AND GFS SHOW MID LEVEL SHORT WAVE MOVING ACROSS AREA DURING THE AFTERNOON...WITH BEST ASCENT ABOVE 500 MB. THIS LIFT SHOULD BE ENOUGH TO PRODUCE SOME THUNDERSTORMS ACROSS THE AREA. POTENTIAL FOR SOME SEVERE STORMS ACROSS THE PLAINS STILL EXISTS AS MODEL SOUNDINGS SHOWING CAPES IN THE 1500-2000 J/KG RANGE...WITH THE HIGHER AMOUNTS NEAR THE NORTHEAST CORNER. FAIRLY DECENT SHEAR PROFILE SUPPORTS POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES POSSIBLE...THOUGH HELICITY VALUES NOT ALL THAT IMPRESSIVE. BEST CHANCE FOR THE SEVERE STORMS TO BE EAST OF THE FRONT RANGE IN AREA OF THE THETA-E AXIS. PRECIPITABLE WATER VALUES FORECAST TO BE AROUND AND INCH...AND WITH STORM MOTION OF AROUND 10 KTS EXPECTED... COULD SEE SOME HEAVY RAIN. FOR THE URBAN CORRIDOR AND ACROSS THE MOUNTAINS...AIRMASS DRIER WITH GUSTY DOWNBURST WINDS A CONCERN. CURRENT POP GRIDS SHOW THE HIGHEST POPS EAST OF THE URBAN CORRIDOR...WHICH STILL SEEMS REASONABLE AT THIS POINT. .LONG TERM...BEST CHANCE FOR ACTIVE STORMS STILL LOOKS TO BE MONDAY NIGHT AS WEAK WAVE ALOFT MOVES ACROSS THE AREA WHILE LOW LVL MSTR HAS INCREASED ACROSS EASTERN CO. FORECAST SOUNDINGS INDICATE SFC BASED CAPE VALUES OVER 2000J/KG OVER THE FAR EASTERN PLAINS. STORM MOTION AROUND 5 KT AND WITH PW VALUES JUST OVER AN INCH...MAY SEE SOME HEAVY RAINERS AS WELL. TUE AND WED SHOULD BE DRIER AS WEAK RIDGING ALOFT BUILDS TO OUR WEST. HOWEVER...MSTR NEVER REALLY SCOURS OUT COMPLETELY SO LOOK FOR MORE ISOLATED TS COVERAGE. FOR LATER IN THE WEEK...THE RIDGE ALOFT CENTERED ACROSS WRN CO WITH QUITE DRY AIRMASS. BEST CHANCES FOR STORMS WILL REMAIN ACROSS THE FAR EASTERN PLAINS WITH BETTER MOISTURE AVAILABLE. WILL KEEP THE HIGHEST POPS IN THOSE AREAS. TEMPS THROUGH THE WEEK WILL REMAIN ABOVE NORMAL WITH READINGS IN THE UPPER 80S TO AROUND 90 ACROSS LOWER ELEVATIONS. && .AVIATION...ISOLATED HIGH BASED STORMS A POSSIBILITY THROUGH 03Z WITH GUSTY MICROBURST WINDS TO AROUND 35 KTS. OTHERWISE...VFR CONDITIONS TO PREVAIL THROUGH MONDAY. ISOLATED THUNDERSTORMS POSSIBLE AFTER 18Z AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. MAIN CONCERN WILL BE GUSTY OUTFLOW WINDS TO AROUND 35 KTS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && D-L/ENTREKIN
Hazardous weather outlook, Jun 22, 10:11 AM MDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1011 AM MDT SUN JUN 22 2008 COZ030>051-231200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1011 AM MDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A WEAK WEATHER DISTURBANCE PASSES OVER THE REGION. GUSTY WINDS TO 40 MPH AND SMALL HAIL WILL BE MAIN THREAT. HOWEVER...LOW LEVEL MOISTURE IS EXPECTED TO INCREASE ACROSS THE NORTHEAST CORNER LATE THIS AFTERNOON...AND A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE STORMS WILL BE EAST OF A BRIGGSDALE TO FORT MORGAN TO LAST CHANCE LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING AS LOW LEVEL MOISTURE INCREASES ACROSS THE PLAINS. THIS WILL ALLOW THE ATMOSPHERE TO BECOME MORE UNSTABLE. SOME STORMS MAY BECOME SEVERE OVER THE EASTERN PLAINS WITH LARGE HAIL...HEAVY RAIN AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE STORMS WILL BE EAST OF THE URBAN CORRIDOR AS DRIER AIR REMAINS OVER THE MOUNTAINS AND ADJACENT PLAINS. THE ATMOSPHERE WILL BE A BIT DRIER FOR THE REST OF THE WEEK...BUT THERE SILL STILL BE A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D-L/ENTREKIN
In the hours before
Local storm report, Jun 22, 3:40 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
340 PM MDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM NON-TSTM WND DMG 2 SW FREDERICK 40.08N 104.97W
06/22/2008 WELD CO COUNTY OFFICIAL
DOWNBURST SNAPPED THREE POWER POLES AND CAUSED SMALL
GRASS FIRE NEAR HIGHWAY 52 AND INTERSTATE 25
&&
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 4:48 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Douglas | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.